Prospective study of the incidence of contrast-induced nephropathy among patients evaluated for pulmonary embolism by contrast-enhanced computed tomography

Alice Mitchell, Alan E. Jones, James A. Tumlin, Jeffrey Kline

Research output: Contribution to journalArticle

79 Citations (Scopus)

Abstract

Objectives: Contrast-enhanced computed tomography (CECT) of the pulmonary arteries (CTPA) has become the mainstay to evaluate patients with suspected pulmonary embolism (PE) and is one of the most common CECT imaging studies performed in the emergency department (ED). While contrastinduced nephropathy (CIN) is a known complication, this risk is not well defined in the ED or other ambulatory setting. The aim of this study was to define the risk of CIN following CTPA. Methods: The authors enrolled and followed a prospective, consecutive cohort (June 2007 through January 2009) of patients who received intravenous (IV) contrast for CTPA in the ED of a large, academic tertiary care center. Study outcomes included 1) CIN defined as an increase in serum creatinine (sCr) of ≥0.5 mg/dL or ≥25%, 2 to 7 days following contrast administration; and 2) severe renal failure defined as an increase in sCr to ≥3.0 mg/dL or the need for dialysis within 45 days and/or renal failure as a contributing cause of death at 45 days, determined by the consensus of three independent physicians. Results: A total of 174 patients underwent CTPA, which demonstrated acute PE in 12 (7%, 95% confidence interval [CI] = 3% to 12%). Twenty-five patients developed CIN (14%, 95% CI = 10% to 20%) including one with acute PE. The development of CIN after CTPA significantly increased the risk of the composite outcome of severe renal failure or death from renal failure within 45 days (relative risk = 36, 95% CI = 3 to 384). No severe adverse outcomes were directly attributable to complications of venous thromboembolism (VTE) or its treatment. Conclusions: In this population, CIN was at least as common as the diagnosis of PE after CTPA; the development of CIN was associated with an increased risk of severe renal failure and death within the subsequent 45 days. Clinicians should consider the risk of CIN associated with CTPA and discuss this risk with patients.

Original languageEnglish
Pages (from-to)618-625
Number of pages8
JournalAcademic Emergency Medicine
Volume19
Issue number6
DOIs
StatePublished - Jun 2012

Fingerprint

Pulmonary Embolism
Pulmonary Artery
Tomography
Prospective Studies
Renal Insufficiency
Incidence
Hospital Emergency Service
Confidence Intervals
Creatinine
Venous Thromboembolism
Serum
Tertiary Care Centers
Dialysis
Cause of Death
Outcome Assessment (Health Care)
Physicians
Population

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

@article{107bb84b3ea54d86aed909e27d87ed73,
title = "Prospective study of the incidence of contrast-induced nephropathy among patients evaluated for pulmonary embolism by contrast-enhanced computed tomography",
abstract = "Objectives: Contrast-enhanced computed tomography (CECT) of the pulmonary arteries (CTPA) has become the mainstay to evaluate patients with suspected pulmonary embolism (PE) and is one of the most common CECT imaging studies performed in the emergency department (ED). While contrastinduced nephropathy (CIN) is a known complication, this risk is not well defined in the ED or other ambulatory setting. The aim of this study was to define the risk of CIN following CTPA. Methods: The authors enrolled and followed a prospective, consecutive cohort (June 2007 through January 2009) of patients who received intravenous (IV) contrast for CTPA in the ED of a large, academic tertiary care center. Study outcomes included 1) CIN defined as an increase in serum creatinine (sCr) of ≥0.5 mg/dL or ≥25{\%}, 2 to 7 days following contrast administration; and 2) severe renal failure defined as an increase in sCr to ≥3.0 mg/dL or the need for dialysis within 45 days and/or renal failure as a contributing cause of death at 45 days, determined by the consensus of three independent physicians. Results: A total of 174 patients underwent CTPA, which demonstrated acute PE in 12 (7{\%}, 95{\%} confidence interval [CI] = 3{\%} to 12{\%}). Twenty-five patients developed CIN (14{\%}, 95{\%} CI = 10{\%} to 20{\%}) including one with acute PE. The development of CIN after CTPA significantly increased the risk of the composite outcome of severe renal failure or death from renal failure within 45 days (relative risk = 36, 95{\%} CI = 3 to 384). No severe adverse outcomes were directly attributable to complications of venous thromboembolism (VTE) or its treatment. Conclusions: In this population, CIN was at least as common as the diagnosis of PE after CTPA; the development of CIN was associated with an increased risk of severe renal failure and death within the subsequent 45 days. Clinicians should consider the risk of CIN associated with CTPA and discuss this risk with patients.",
author = "Alice Mitchell and Jones, {Alan E.} and Tumlin, {James A.} and Jeffrey Kline",
year = "2012",
month = "6",
doi = "10.1111/j.1553-2712.2012.01374.x",
language = "English",
volume = "19",
pages = "618--625",
journal = "Academic Emergency Medicine",
issn = "1069-6563",
publisher = "Wiley-Blackwell",
number = "6",

}

TY - JOUR

T1 - Prospective study of the incidence of contrast-induced nephropathy among patients evaluated for pulmonary embolism by contrast-enhanced computed tomography

AU - Mitchell, Alice

AU - Jones, Alan E.

AU - Tumlin, James A.

AU - Kline, Jeffrey

PY - 2012/6

Y1 - 2012/6

N2 - Objectives: Contrast-enhanced computed tomography (CECT) of the pulmonary arteries (CTPA) has become the mainstay to evaluate patients with suspected pulmonary embolism (PE) and is one of the most common CECT imaging studies performed in the emergency department (ED). While contrastinduced nephropathy (CIN) is a known complication, this risk is not well defined in the ED or other ambulatory setting. The aim of this study was to define the risk of CIN following CTPA. Methods: The authors enrolled and followed a prospective, consecutive cohort (June 2007 through January 2009) of patients who received intravenous (IV) contrast for CTPA in the ED of a large, academic tertiary care center. Study outcomes included 1) CIN defined as an increase in serum creatinine (sCr) of ≥0.5 mg/dL or ≥25%, 2 to 7 days following contrast administration; and 2) severe renal failure defined as an increase in sCr to ≥3.0 mg/dL or the need for dialysis within 45 days and/or renal failure as a contributing cause of death at 45 days, determined by the consensus of three independent physicians. Results: A total of 174 patients underwent CTPA, which demonstrated acute PE in 12 (7%, 95% confidence interval [CI] = 3% to 12%). Twenty-five patients developed CIN (14%, 95% CI = 10% to 20%) including one with acute PE. The development of CIN after CTPA significantly increased the risk of the composite outcome of severe renal failure or death from renal failure within 45 days (relative risk = 36, 95% CI = 3 to 384). No severe adverse outcomes were directly attributable to complications of venous thromboembolism (VTE) or its treatment. Conclusions: In this population, CIN was at least as common as the diagnosis of PE after CTPA; the development of CIN was associated with an increased risk of severe renal failure and death within the subsequent 45 days. Clinicians should consider the risk of CIN associated with CTPA and discuss this risk with patients.

AB - Objectives: Contrast-enhanced computed tomography (CECT) of the pulmonary arteries (CTPA) has become the mainstay to evaluate patients with suspected pulmonary embolism (PE) and is one of the most common CECT imaging studies performed in the emergency department (ED). While contrastinduced nephropathy (CIN) is a known complication, this risk is not well defined in the ED or other ambulatory setting. The aim of this study was to define the risk of CIN following CTPA. Methods: The authors enrolled and followed a prospective, consecutive cohort (June 2007 through January 2009) of patients who received intravenous (IV) contrast for CTPA in the ED of a large, academic tertiary care center. Study outcomes included 1) CIN defined as an increase in serum creatinine (sCr) of ≥0.5 mg/dL or ≥25%, 2 to 7 days following contrast administration; and 2) severe renal failure defined as an increase in sCr to ≥3.0 mg/dL or the need for dialysis within 45 days and/or renal failure as a contributing cause of death at 45 days, determined by the consensus of three independent physicians. Results: A total of 174 patients underwent CTPA, which demonstrated acute PE in 12 (7%, 95% confidence interval [CI] = 3% to 12%). Twenty-five patients developed CIN (14%, 95% CI = 10% to 20%) including one with acute PE. The development of CIN after CTPA significantly increased the risk of the composite outcome of severe renal failure or death from renal failure within 45 days (relative risk = 36, 95% CI = 3 to 384). No severe adverse outcomes were directly attributable to complications of venous thromboembolism (VTE) or its treatment. Conclusions: In this population, CIN was at least as common as the diagnosis of PE after CTPA; the development of CIN was associated with an increased risk of severe renal failure and death within the subsequent 45 days. Clinicians should consider the risk of CIN associated with CTPA and discuss this risk with patients.

UR - http://www.scopus.com/inward/record.url?scp=84862260101&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84862260101&partnerID=8YFLogxK

U2 - 10.1111/j.1553-2712.2012.01374.x

DO - 10.1111/j.1553-2712.2012.01374.x

M3 - Article

C2 - 22687176

AN - SCOPUS:84862260101

VL - 19

SP - 618

EP - 625

JO - Academic Emergency Medicine

JF - Academic Emergency Medicine

SN - 1069-6563

IS - 6

ER -